Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 62, NWS Norman, OK

April 14, 2001Clay County, Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 14, 2001, 3:41 PM CDT for Clay County, Wichita County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 14, 2001, 3:41 PM CDT (20:41 UTC)
Expired
Apr 14, 2001, 4:30 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, TX, Wichita County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 2:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2001-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2001-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1628 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 142042
SVROKC
TXC077-485-142130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
341 PM CDT SAT APR 14 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN NORTHERN TEXAS
  EASTERN WICHITA COUNTY IN NORTHERN TEXAS

* UNTIL 430 PM CDT

* AT 336 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  WICHITA FALLS...MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BYERS...JOLLY...PETROLIA AND
  WICHITA FALLS

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3390 9866 3383 9865 3388 9798 3411 9816

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 10:55 AM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 14, 10:55 AM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1055 AM CDT SAT APR 14 2001

UPDATED ZONES HAVE ALREADY BEEN SENT TO ACCOUNT FOR CLOUD COVER
LINGERING INTO THE EARLY AFTERNOON AND FOR RADAR TRENDS.  ALTHOUGH
THE MAIN AREA OF PRECIP FROM THIS MORNING IS CONTINUING TO SLIDE TO
THE NORTHEAST... NEW CONVECTION CONTINUES TO DEVELOP ALONG A LINE
FROM NEAR ENID TO JUST NORTH OF THE DFW METROPLEX.  SO WENT WITH
AREAL COVERAGE WORDING IN MOST OF THE EASTERN ZONES.  SOME LOW LEVEL
CLEARING IS TRYING TO WORK INTO WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS... BUT IT LOOKS LIKE THERE WILL STILL BE SOME CIRRUS TO
CONTEND WITH IN THE NORTH TEXAS ZONES.  BUT STILL APPEARS THERE
SHOULD BE ENOUGH CLEARING TO BE CONCERNED ABOUT INCREASED
INSTABILITY AND THE POSSIBILITY OF REDEVELOPMENT OF THUNDERSTORMS IN
THE SOUTHWEST.  I ALSO NOTE THE INCREASE IN INTENSITY OF THE STORMS
JUST NORTH OF THE METROPLEX AND WILL BE WATCHING HOW THINGS EVOLVE
IN SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.

ADJUSTED MAXS DOWN A CAT IN SOME OF THE ZONES TO DO THE CLOUDS.

...SPEG.

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 14, 12:30 PM CDT, 3 hours 11 minutes before
OKZ004>048-050>052-TXZ083>090-142000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SAT APR 14 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER ALL OF WESTERN NORTH TEXAS...AND PORTIONS OF WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA. THIS MODERATE RISK AREA COVERS
LOCATIONS SOUTH AND WEST OF A LINE EXTENDING FROM BUFFALO...TO
OKLAHOMA CITY...TO ATOKA. A SLIGHT RISK FOR SEVERE THUNDERSTORMS
WILL EXIST OVER THE REMAINDER OF THE AREA. THE PRIMARY SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...BUT
TORNADOES WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
THE MODERATE RISK AREA.

SKIES HAVE BECOME SUNNY ACROSS THE TEXAS PANHANDLE AND SKIES ARE
CLEARING ACROSS FAR WESTERN OKLAHOMA AND NORTH TEXAS EARLY THIS
AFTERNOON.  THIS WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY
UNSTABLE IN THESE AREAS.  THERE ARE ALSO A NUMBER OF SURFACE
BOUNDARIES EARLY THIS AFTERNOON INCLUDING A DRYLINE OVER THE TEXAS
PANHANDLE... A WARM FRONT ACROSS NORTH CENTRAL TEXAS AND SOUTHWEST
OKLAHOMA... AN OUTFLOW BOUNDARY FROM THIS MORNINGS THUNDERSTORMS
ACROSS SOUTHERN OKLAHOMA... AND A STATIONARY FRONT NEAR THE OKLAHOMA
AND KANSAS BORDER.

MEANWHILE AN UPPER AIR DISTURBANCE WILL MOVE FROM COLORADO INTO
KANSAS AND OKLAHOMA LATE THIS AFTERNOON.  THIS DISTURBANCE WILL
LIKELY CONTRIBUTE TO THE DEVELOPMENT OF THUNDERSTORMS AGAIN LATE
THIS AFTERNOON AND INTO THE EVENING.  BY THIS TIME... THE DRYLINE
WILL LIKELY BE IN THE EASTERN TEXAS PANHANDLE OR IN WESTERN SECTIONS
OF OKLAHOMA AND NORTH TEXAS.

ALTHOUGH SEVERE WEATHER IS POSSIBLE THROUGHOUT THE AREA... THE
THREAT OF ANY SIGNIFICANT SEVERE WEATHER IS MORE LIKELY ACROSS THE
MODERATE RISK AREA.  THE WARM FRONT OVER NORTH TEXAS AND SOUTHWEST
OKLAHOMA... AND THE OUTFLOW BOUNDARY OF SOUTHERN OKLAHOMA WILL KEEP
THE GREATEST INSTABILITY CONFINED TO THE SOUTHWEST HALF OF THE AREA.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS.  HOWEVER ISOLATED TORNADOES WILL ALSO BE
POSSIBLE... PRIMARILY IN THE MODERATE RISK AREA.  HAIL LARGER THAN
BASEBALL SIZE WILL ALSO BE POSSIBLE IN THE MODERATE RISK AREA.

EMERGENCY MANAGERS AND SPOTTER GROUPS IN THE MODERATE AND SLIGHT
RISK AREAS SHOULD BE ALERT TO THE POSSIBILITY OF SEVERE WEATHER
OPERATIONS THIS AFTERNOON AND TONIGHT.

&&

SEE THE LATEST DAY 1 OUTLOOK FROM SPC /ACUS1 KMKC OR SWODY1/ FOR
ADDITIONAL INFORMATION.

...SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 5:07 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.